Skip to content

Research at St Andrews

Large time asymptotics for contaminant transport in porous media.

Research output: Contribution to journalArticle

Author(s)

Robert Ernald Grundy, CN Dawson, CJ van Duijin

School/Research organisations

Abstract

In this paper we derive large time solutions of the partial differential equations modelling contaminant transport in porous media for initial data with bounded support, While the main emphasis is on two space dimensions, for the sake of completeness we give a brief summary of the corresponding results for one space dimension, The philosophy behind the paper is to compare the results of a formal asymptotic analysis of the governing equations as t --> infinity with numerical solutions of the complete initial value problem. The analytic results are obtained using the method of dominant balance which identifies the dominant terms in the model equations determining the behaviour of the solution in the large time limit. These are found in terms of time scaled space similarity variables and the procedure results in a reduction of the number of independent variables in the original partial differential equation. This generates what we call a reduced equation, the solution of which depends crucially on the value of a parameter appearing in the problem. In some cases the reduced equation can be solved explicitly, while others have a particularly intractable structure which inhibits any analytic or numerical progress. However, we can extract a number of global and local properties of the solution, which enables us to form a reasonably complete picture of what the profiles look like. Extensive comparison with numerical solution of the original initial value problem provides convincing confirmation of our analytic solutions. In the final section of the paper, by way of motivation for the work, we give some results concerning the temporal behaviour of certain moments of the two-dimensional profiles commonly used to compute physical parameter characteristics for contaminant transport in porous media.

Close

Details

Original languageEnglish
Pages (from-to)965-993
Number of pages29
JournalSIAM Journal of of Applied Mathematics
Volume56
Publication statusPublished - Aug 1996

    Research areas

  • two-dimensional contaminant transport, nonlinear diffusion, asymptotic profiles, DIFFUSION-CONVECTION EQUATION, REACTIVE SOLUTE, TRAVELING WAVES, DIMENSIONS, ADSORPTION, BEHAVIOR, PLUME

Discover related content
Find related publications, people, projects and more using interactive charts.

View graph of relations

Related by author

  1. Hermite interpolation visits ordinary two-point boundary value problems

    Grundy, R. E., Apr 2007, In : ANZIAM Journal. 48, p. 533-552 20 p.

    Research output: Contribution to journalArticle

  2. The analysis of initial-boundary-value problems using Hermite interpolation

    Grundy, R. E., 1 May 2003, In : Journal of Computational and Applied Mathematics. 154, 1, p. 63-95 33 p.

    Research output: Contribution to journalArticle

  3. The asymptotics of blow-up in inviscid Boussinesq flow and related systems

    Grundy, R. E. & Kay, A., Feb 2003, In : IMA Journal of Applied Mathematics. 68, 1, p. 47-81 35 p.

    Research output: Contribution to journalArticle

Related by journal

  1. Stable length distributions in co-localized polymerizing and depolymerizing protein filaments

    Freistuehler, H., Schemsier, C. & Sfakianakis, N., 2012, In : SIAM Journal of of Applied Mathematics. 72, p. 1428-1448

    Research output: Contribution to journalArticle

ID: 102129

Top